Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 7, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jun 22, 2018, 7:36 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 23, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2018, 7:36 PM EDT (23:36 UTC)
- In effect from
- Jun 23, 2018, 6:00 AM EDT
- Expired
- Jun 23, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1710 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.7
The text
As transmitted.
978 WHUS42 KILM 222336 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 736 PM EDT Fri Jun 22 2018 NCZ106-108-SCZ054-056-231000- /O.NEW.KILM.BH.S.0007.180623T1000Z-180624T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 736 PM EDT Fri Jun 22 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Saturday through Saturday evening. South to southwest winds 15 to 20 mph with higher gusts will develop on Saturday. These winds combined with south southwest wind waves will produce a strong south to north longshore current at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 21
3 follow-up statements
923 WHUS42 KILM 230855 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 455 AM EDT Sat Jun 23 2018 NCZ106-108-SCZ054-056-231700- /O.CON.KILM.BH.S.0007.180623T1000Z-180624T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 455 AM EDT Sat Jun 23 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... South to southwest winds at 15 to 20 mph with higher gusts, combined with south-southwest wind waves, will produce a strong south to north longshore current at east-facing beaches today. $$ 19
424 WHUS42 KILM 231424 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1024 AM EDT Sat Jun 23 2018 NCZ106-108-SCZ054-056-240000- /O.CON.KILM.BH.S.0007.000000T0000Z-180624T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 1024 AM EDT Sat Jun 23 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... South to southwest winds at 15 to 20 mph with higher gusts, combined with south-southwest wind waves, will produce a strong south to north longshore current at east-facing beaches today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. $$ VAO
694 WHUS42 KILM 232341 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 741 PM EDT Sat Jun 23 2018 NCZ106-108-SCZ054-056-241000- /O.EXP.KILM.BH.S.0007.000000T0000Z-180624T0000Z/ /O.NEW.KILM.BH.S.0008.180624T1000Z-180625T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 741 PM EDT Sat Jun 23 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Sunday through Sunday evening. Strong southwest winds 15 to 20 mph with higher gusts and southwest wind waves will develop on Sunday. This will produce a strong south to north longshore current at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 22, 7:05 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 22, 7:05 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 705 PM EDT Fri Jun 22 2018 .SYNOPSIS... Hot and humid weather with isolated thunderstorms will continue through the weekend and into Monday. Heat advisories are possible Sunday and Monday. A cold front will cross the area late Monday and Tuesday bringing a good chance for showers and thunderstorms. Much cooler weather will follow for the middle of next week before temperatures rebound above normal by next Friday. && .NEAR TERM /THROUGH SATURDAY/... As of 700 PM Friday...Unless an isolated shower can manage to overcome the dry air aloft across the I-95 corridor late this evening as indicated by several recent HRRR runs, the overnight period should remain dry. A modest low-level jet (20-25 kt at 925 mb) should keep surface winds from decoupling for most locations, with lows expected to remain in the very muggy 75-80 degree range. Our forecast low of 80 in Southport, should it verify, would be the second night in a row with an 80 degree low temperature there. Mercer Pier at Wrightsville Beach had an 81 degree low last night! Changes to the forecast were very minor. Discussion from 300 PM follows... 750-600 mb capping keeping a lid on deep convection so far. Along the sea breeze, and an inland thermal trough are the favored locations for an updraft to pop through but longevity would be limited. We are seeing enhanced cumulus in these regions, and the Sandhills trough appears lined up well with weak vertical circulations aloft, along a precipitable water gradient and as such a few storms could pop here. Heat Advisory posted for Williamsburg and Georgetown counties until 6 PM today, where temperatures may climb several more degrees. Saturday falls shy of heat headlines at this time, but increasing mid-level moisture and high SBCAPES should allow isolated to scattered TSTMS to develop Saturday. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 300 PM Friday...The mid level pattern will be almost due west to east for Sunday and this will lead to probably the hottest day of the year. With a deep downslope flow and a sea breeze not making much inland progress expect wide coverage of middle and upper 90s. By late Sunday night into early Monday a decent shortwave buckles the flow with a front pushing across or in the process of pushing across by the end of the period. Expect good coverage of convection with this feature as well. As for pops for Sunday, I walked back the values somewhat due to somewhat unfavorable profiles. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 300 PM Friday...One last very hot and humid day forecast for Monday but a change is coming. That change is due to a strong cold front which will drop slowly southward across the area Monday night into Tuesday, and may stall briefly before pushing further south and washing out by Wednesday. This will bring a good chance for showers and thunderstorms Monday night and Tuesday, with heavy rain possible. Although this front will dissipate into Wednesday, cool surface high pressure and broad troughing aloft will keep temps much cooler through late week before ridging develops again from the west with a possible return to significant heat by the end of the week. With the high pressure in place and cooler temperatures, convective potential will be decreased Wed-Fri, with just isolated tstms possible during the aftns. Highs Monday will climb well into the 90s with heat advisory criteria heat index values possible. Temps Tue- Thu will fall to more seasonable levels for both highs and lows before warming again to above normal at the end of the period. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Upper low will slowly move north northeast through the forecast period. Overnight, little to no fog expected the a moderate southerly wind, keeping the atmosphere fairly mixed. Saturday, convection will be hard to kick off, but it looks like a spoke of energy from the upper low will interact with the sea breeze tomorrow afternoon. Pretty strong southwest flow expected. Extended Outlook...Mostly VFR. Mainly afternoon showers and thunderstorms each day with short duration restrictions possible. A cold front will bring a better chance for showers and thunderstorms Monday. && .MARINE... NEAR TERM /THROUGH SATURDAY/... As of 700 PM Friday...Seabreeze-enhanced winds gusting over 20 knots at times should diminish near shore this evening, but the synoptic wind will continue at a solid 15 knots with gusts near 20 knots all night. Seas continue to build, and should reach 3 to locally 4 feet overnight. Changes with this forecast update were very minor. Discussion from 300 PM follows... SW winds ongoing, generally 15 kt, with occasional gusts to 20 kt. Winds will pick up late Saturday a bit and an 'Exercise Caution' headline may be needed beyond this period. Seas around 3 ft, but up to 4 ft outer waters at times, especially Saturday afternoon. Dominant wave energy, S waves 3 feet at 5 seconds, so bumpy conditions can be expected. Radar updates are encouraged as scattered TSTMS will prevail Saturday. SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 300 PM Friday...Fairly brisk winds across the waters through the period via good low level jetting and an approaching front very late in the period. Expect a southwest flow of 15-20 knots through the period. Significant seas should be 2-4 feet but some five footers could wander into the spectrum from time to time especially late in the period. LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 300 PM Friday...A cold front will drop slowly across the waters Monday night through Tuesday, causing winds to turn from SW early, to NE at 10-15 kts during Tuesday. This front will sag southward and then dissipate into Wednesday as high pressure elongates offshore. This drives winds to a more easterly direction on Wednesday, while maintaining those 10-15 kt speeds. Wave heights will be generally 3-4 ft through the middle of next week. However, a variety of wave groups will exist due to the fluctuating winds, so a confused spectrum is likely at times the first half of the period before an easterly 5-sec wind wave becomes dominant. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...JDW NEAR TERM...MJC/TRA SHORT TERM...SHK LONG TERM...JDW AVIATION...DL
Hazardous weather outlook, Jun 22, 7:34 PM EDT, 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Wilmington NC 734 PM EDT Fri Jun 22 2018 AMZ250-252-254-256-231100- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 734 PM EDT Fri Jun 22 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. 'Small Craft Exercise Caution' headlines may be needed Saturday afternoon through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058- 059-231100- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 734 PM EDT Fri Jun 22 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values could reach or exceed 105 degrees Saturday, Sunday, and Monday, most likely on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-231100- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 734 PM EDT Fri Jun 22 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for a strong longshore current. Heat index values could reach or exceed 105 degrees Saturday, Sunday, and Monday, most likely on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:01 AM EDT | Heat Advisory | ILM | Georgetown, Williamsburg | 7 hr |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.